Cookies Policy

This site uses cookies. By continuing to browse the site you are agreeing to our use of cookies.

I accept this policy

Find out more here

Leg ulcer in hydroxyurea-treated patients

No metrics data to plot.
The attempt to load metrics for this article has failed.
The attempt to plot a graph for these metrics has failed.
The full text of this article is not currently available.

Brill’s MyBook program is exclusively available on BrillOnline Books and Journals. Students and scholars affiliated with an institution that has purchased a Brill E-Book on the BrillOnline platform automatically have access to the MyBook option for the title(s) acquired by the Library. Brill MyBook is a print-on-demand paperback copy which is sold at a favorably uniform low price.

Access this article

+ Tax (if applicable)
Add to Favorites
You must be logged in to use this functionality

image of Haematologia

A cutaneous ulcer is a lesser known complication of hydroxyurea treatment. Out of 39 patients [18 polycythaemia vera (PV), 13 essential thrombocythaemia (ET), 4 chronic myeloid leukemia (CML), 4 undefined myeloproliferative diseases (MPD)] treated with hydroxyurea, 6 (4ET, 1PV, 1CML) developed a cutaneous ulcer during a period of less that 2 years' treatment. In all but one of the patients the ulcers were situated in the ankle region. At the time of onset of ulceration, none of them had extreme values in their peripheral blood counts. All had one or more of the predisposing factors such as minor trauma or mild varicosity. None of the patients had any alteration in arterial or venous circulation when examined by non-invasive means. No hyperviscosity was found as measured by capillary viscosimeter. The ulcers were cured in three patients without discontinuation of the drug. One patient later developed an ulcer on the other leg. The ulcers healed in two patients only after having stopped the hydroxyurea medication. One patient still had the ulcer when she succumbed to the underlying CML in transformation.

In conclusion, cutaneous, ulceration of the leg is relatively common during hydroxyurea therapy. Predisposing factors are also involved in its development. Its healing does not necessarily require the discontinuation of the drug.


Full text loading...


Data & Media loading...

Article metrics loading...



Can't access your account?
  • Tools

  • Add to Favorites
  • Printable version
  • Email this page
  • Subscribe to ToC alert
  • Get permissions
  • Recommend to your library

    You must fill out fields marked with: *

    Librarian details
    Your details
    Why are you recommending this title?
    Select reason:
    Haematologia — Recommend this title to your library
  • Export citations
  • Key

  • Full access
  • Open Access
  • Partial/No accessInformation